Hail, Phillips
- When
- July 26, 1:23 PM CST
- Where
- Phillips County, Prairie View
- Measured
- 2.75 in hail
- Property damage
- $200,000
- Crop damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 39.830, -99.570
An upper level disturbance crossing the region aided in the development of afternoon thunderstorms across north central Kansas. While thre were reports of penny to quarter size hail acros Mitchell and Rooks Counties, Phillips County was the hardest hit, with hail from the size of half dollars to baseballs causing considerable crop damage in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level disturbance crossing the region aided in the development of afternoon thunderstorms across north central Kansas. While thre were reports of penny to quarter size hail acros Mitchell and Rooks Counties, Phillips County was the hardest hit, with hail from the size of half dollars to baseballs causing considerable crop damage in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 26, 11:26 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1226 PM CDT SAT JUL 26 2008 .AVIATION...18Z TAF. MAIN CONCERN FOR THIS TAF IS WITH PRECIPITATION CHANCES. AN UPPER LEVEL SHORTWAVE TROUGH ACROSS NORTH CENTRAL NEBRASKA AND GOOD INSTABILITY CREEPING INTO THE AREA IS HELPING WITH THE DEVELOPMENT OF SOME SHOWERS/THUNDERSTORMS. THESE LOOK TO IMPACT THE TERMINAL OVER THE NEXT COUPLE HOURS AS THEY CONTINUE TO SHIFT SOUTH. LEFT DRY AFTER THESE PASS AS BEST CHANCES LOOK TO STAY TO THE SOUTH THIS EVENING...WITH ANOTHER WAVE BRINGING ADDITIONAL CHANCES TO THE NORTH OVERNIGHT. LITTLE CHANGE IN WINDS EXPECTED...REMAINING SOUTHEASTERLY. && PREV DISCUSSION... /ISSUED 348 AM CDT SAT JUL 26 2008/ DISCUSSION...PRIMARY FORECAST CONCERN WILL FOCUS ON THUNDERSTORM CHANCES THE NEXT FEW DAYS. EARLY MORNING SATELLITE IMAGERY SHOWS A STEADY PLUME OF MOISTURE TRACKING THROUGH THE SOUTHERN ROCKIES AND THEN EASTWARD INTO THE CENTRAL PLAINS. THIS MOISTURE FEED IS RIDING AROUND AN UPPER LEVEL HIGH LOCATED ACROSS THE SOUTHERN PLAINS AND HAS BEEN RESPONSIBLE FOR THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE CENTRAL PLAINS THE LAST FEW DAYS. FORECAST MODELS SHOW WIDESPREAD VARIABILITY WITH REGARD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HOWEVER...GIVEN THE GOOD MOISTURE FEED ALOFT AND A SLIGHTLY MORE FAVORABLE SHEAR PROFILE...ALONG WITH AFTERNOON HEATING...EXPECT SCATTERED THUNDERSTORMS SHOULD FIRE UP ACROSS THE REGION THIS AFTERNOON. DEEP LAYER SHEAR VALUES OF OVER 30 KTS WILL HELP STORMS IN SUSTAINING THEMSELVES. THERE IS ALSO GOOD DIRECTIONAL SHEAR WITH SOME RESPECTABLE HELICITY VALUES OF OVER 200 M2/S2. IN ADDITION...THERE CONTINUES TO BE MODERATED TO HIGH INSTABILITY AS IS TYPICAL THIS TIME OF YEAR. THEREFORE...SOME THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. FREEZING LEVELS ARE HIGH BUT GIVEN DEGREE OF INSTABILITY AND SHEAR...LARGE HAIL WILL ALSO BE POSSIBLE. WILL EVEN MENTION THE OUTSIDE CHANCE OF AN ISOLATED TORNADO WITH THE STRONGEST MORE ISOLATED THUNDERSTORMS. ALL THAT BEING SAID...HAVE INCREASED POPS SLIGHTLY INTO THE 30 PERCENT RANGE...BUT WILL NOT GO HIGHER AT THIS TIME GIVEN MODEL UNCERTAINTY AND MORE SCATTERED NATURE OF ANY EXPECTED CONVECTION. THERE IS GOOD MODEL AGREEMENT IN AN MCS DEVELOPING OVERNIGHT ACROSS SOUTH DAKOTA AND THEN TRACKING SOUTHEAST ALONG THE MISSOURI RIVER INTO IOWA. THE MCS WILL BE FUELED BY A STRONG LOW LEVEL JET AND WILL MORE THAN LIKELY REMAIN NORTHEAST OF OUR CWA. HOWEVER...A FEW ENSEMBLE MEMBERS TRY TO BRING THE EXPECTED MCS FURTHER SOUTHWEST INTO OUR CWA. WILL KEEP LOW POPS FOR TONIGHT...WITH BEST LIKELIHOOD OF OVERNIGHT THUNDERSTORMS WELL NORTHEAST OF OUR CWA. SUNDAY AND THEREAFTER...FORECAST MODELS KEEP CHANGING WITH ABOUT EVERY NEW RUN SHOWING POOR RUN TO RUN CONSISTENCY IN ANY PARTICULAR MODEL SOLUTION. CURRENT THOUGHT IS THAT THE BEST CHANCE FOR PRECIPITATION SUNDAY THROUGH MONDAY WILL BE IN THE EVENING AND OVERNIGHT PERIODS. REMNANT MOISTURE FROM ONCE HURRICANE DOLLY COULD ALSO PLAY INTO THE EQUATION FEEDING INTO THE AREA IN THE SUNDAY THROUGH TUESDAY TIME FRAME. ALSO NOTEWORTHY IS THE POSSIBLE DEVELOPMENT/STRENGTHENING OF AN UPPER RIDGE OVER THE CENTRAL PLAINS NEXT WEEKEND ACCORDING TO THE NEW 00Z ECMWF AND 00Z GFS. THIS WOULD LIKELY RESULT IN A TREND TOWARDS HOTTER AND DRIER WEATHER AT THE END OF THE SEVEN DAY FORECAST PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 520 AM CDT SAT JUL 26 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 520 AM CDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE PRIMARY HAZARD WILL BE STRONG THUNDERSTORM WIND GUSTS TO 60 MPH...AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A PERIODIC CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 138 PM CDT SAT JUL 26 2008 KSZ005-NEZ082-083-261915- FURNAS-HARLAN-PHILLIPS- 138 PM CDT SAT JUL 26 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BEAVER CITY...OR 17 MILES NORTH OF NORTON...AND MOVING SOUTHEAST AT 26 MPH. * THE THUNDERSTORM WILL BE NEAR... LONG ISLAND BY 215 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BRYANT
The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
5 hail. Local standard time, as filed.
Hail was reported on Highway 36.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122087, 122088, 122089, 122090, 122091.